Featured Research

from universities, journals, and other organizations

Danish children at risk from psychotropic medicines, study finds

Date:
June 22, 2010
Source:
BioMed Central
Summary:
Between 1998 and 2007, psychotropic medications were associated with 429 adverse drug reactions in children under 17 in Denmark. Researchers found that more than half of these were serious and several were birth defects -- suggesting that tighter controls on the prescription of psychotropic medications to pregnant women may be required.

Between 1998 and 2007, psychotropic medications were associated with 429 adverse drug reactions (ADRs) in children under 17 in Denmark. Researchers writing in the open access journal BMC Research Notes found that more than half of these were serious and several were birth defects -- suggesting that tighter controls on the prescription of psychotropic medications to pregnant women may be required.

Lise Aagaard and Ebba Holme Hansen from the University of Copenhagen, Denmark, studied all 4500 pediatric adverse drug reaction reports submitted during the study period to find those which were linked to psychotropic medications. Aagaard said, "The high number of serious ADRs reported for psychotropic medicines in the paediatric population should be a concern for health care professionals and physicians."

The two researchers found that the largest share of adverse reactions (42%) was reported for psychostimulants (such as Ritalin), followed by 31% for antidepressants (such as Prozac) and 24% for antipsychotics (such as Haldol) . A number of ADRs were reported for Danish children below 2 years, probably due to the mother's intake of psychotropic medicine, primarily antidepressants and antipsychotics, during pregnancy. Serious ADRs such as 'neonatal withdrawal syndrome', 'ventricular septal defects' and 'premature labour' were reported.

According to Aagaard, "Considering the higher number of birth defects being reported greater care has to be given while prescribing these drugs for pregnant women."


Story Source:

The above story is based on materials provided by BioMed Central. Note: Materials may be edited for content and length.


Journal Reference:

  1. Lise Aagaard and Ebba H Hansen. Adverse drug reactions from psychotropic medicines in the paediatric population: analysis of reports to the Danish Medicines Agency over a decade. BMC Research Notes, 2010; (in press)

Cite This Page:

BioMed Central. "Danish children at risk from psychotropic medicines, study finds." ScienceDaily. ScienceDaily, 22 June 2010. <www.sciencedaily.com/releases/2010/06/100622191926.htm>.
BioMed Central. (2010, June 22). Danish children at risk from psychotropic medicines, study finds. ScienceDaily. Retrieved April 16, 2014 from www.sciencedaily.com/releases/2010/06/100622191926.htm
BioMed Central. "Danish children at risk from psychotropic medicines, study finds." ScienceDaily. www.sciencedaily.com/releases/2010/06/100622191926.htm (accessed April 16, 2014).

Share This



More Health & Medicine News

Wednesday, April 16, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Ebola Outbreak Now Linked To 121 Deaths

Ebola Outbreak Now Linked To 121 Deaths

Newsy (Apr. 15, 2014) The ebola virus outbreak in West Africa is now linked to 121 deaths. Health officials fear the virus will continue to spread in urban areas. Video provided by Newsy
Powered by NewsLook.com
Cognitive Function: Is It All Downhill From Age 24?

Cognitive Function: Is It All Downhill From Age 24?

Newsy (Apr. 15, 2014) A new study out of Canada says cognitive motor performance begins deteriorating around age 24. Video provided by Newsy
Powered by NewsLook.com
How Mt. Everest Helped Scientists Research Diabetes

How Mt. Everest Helped Scientists Research Diabetes

Newsy (Apr. 15, 2014) British researchers were able to use Mount Everest's low altitudes to study insulin resistance. They hope to find ways to treat diabetes. Video provided by Newsy
Powered by NewsLook.com
Carpenter's Injury Leads To Hundreds Of 3-D-Printed Hands

Carpenter's Injury Leads To Hundreds Of 3-D-Printed Hands

Newsy (Apr. 14, 2014) Richard van As lost all fingers on his right hand in a woodworking accident. Now, he's used the incident to create a prosthetic to help hundreds. Video provided by Newsy
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:
from the past week

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins